Tennessee, 2012

Hail and Damaging Wind in Tennessee, July 7, 2012

July 7, 2012 · NWS MEG · 2 events in 2 counties and zones

An upper level disturbance moved into the Mid-South during the evening hours of July 7th, 2012. Isolated showers and thunderstorms developed in association with the disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved into the Mid-South during the evening hours of July 7th, 2012. Isolated showers and thunderstorms developed in association with the disturbance. Some storms became severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 7, 2:59 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 7, 2:59 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT SAT JUL 7 2012

.DISCUSSION...

AS OF 3 PM...CONDITIONS ACROSS THE MIDSOUTH WERE QUITE HOT AND
HUMID. TEMPERATURES RANGED FROM THE MID 90S TO NEAR 100 IN MANY
SPOTS. HEAT INDEX VALUES WERE GENERALLY IN THE 104-109 RANGE.
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS CENTRAL
TENNESSEE AND NORTHERN ALABAMA. THESE SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ON A SHORTWAVE TROUGH...VISIBLE ON WATER VAPOR
IMAGERY. THE MAIN FOCUS OF THIS DISCUSSION WILL BE ON THE CHANCES
FOR MUCH NEEDED RAIN FOR THE MIDSOUTH.

&&

.SHORT TERM...REST OF TODAY AND TONIGHT.

THE SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED TO OUR EAST
SHOULD CONTINUE MOVING TO THE WEST AND ENTER OUR AREA OVER THE
NEXT COUPLE OF HOURS. ADDITIONAL SHOWERS AND STORMS WILL LIKELY
FORM AS THE SHORTWAVE TROUGH SWINGS INTO OUR AREA. A FEW OF THESE
STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WIND AS THE MAIN
THREAT. HOWEVER...THE THUNDERSTORMS HAVE BEEN STRUGGLING AND HAVE
NOT REACHED SEVERE LIMITS YET. IT SEEMS AS THOUGH THE ATMOSPHERE
HAS BEEN WORKED OVER FROM YESTERDAY AND IS NOT QUITE AS UNSTABLE
SO THUNDERSTORM COVERAGE MAY STAY QUITE ISOLATED.

FOR TONIGHT...THE CANADIAN AND GFS MODELS ARE HINTING THAT THERE
COULD BE A GOOD AMOUNT OF CONVECTION ACROSS NORTHERN MISSISSIPPI.
HOWEVER...THE EUROPEAN AND NAM MODELS SHOW BASICALLY NOTHING.
UNFORTUNATELY...IT IS HARD TO SAY WHICH ONE WILL VERIFY AT THE
MOMENT. HAVE MAINTAINED RAIN CHANCES FOR TONIGHT FROM THE PREVIOUS
FORECAST RUN. LOW TEMPERATURES SHOULD BE IN THE 70S WITH LIGHT
SOUTH WINDS.

.LONG TERM...SUNDAY THROUGH SATURDAY.

ON SUNDAY...CONDITIONS COULD BE HOT AGAIN. AT THIS TIME...I
LOWERED HIGH TEMPERATURES SLIGHTLY SINCE THERE WILL LIKELY BE MORE
CLOUDS AND PRECIPITATION IN THE AREA. FORECAST HEAT INDEX VALUES
WILL BE IN THE 99 TO 104 DEGREE RANGE. IF CLOUDS AND STORMS DO NOT
DEVELOP AROUND NOON LIKE MODELS ARE INDICATING...HEAT INDEX VALUES
COULD BE SLIGHTLY HIGHER. SHOWERS AND THUNDERSTORMS SHOULD FORM
ACROSS THE AREA BY TOMORROW AFTERNOON. THEY WILL FORM IN THE WARM
UNSTABLE AIR ACROSS THE MIDSOUTH AND ALONG A COLD FRONT THAT WILL
BE PUSHING DOWN FROM THE NORTH.

SHOWER AND THUNDERSTORM CHANCES LOOK VERY GOOD FOR THE ENTIRE
REGION FROM SUNDAY THROUGH TUESDAY NIGHT. A FEW OF THE STORMS
COULD BE STRONG TO SEVERE DURING THE AFTERNOON HOURS EACH DAY. THE
MAIN THREAT WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL BE
DAMAGING WINDS. RAINFALL AMOUNTS BETWEEN 1 TO 3 INCHES LOOK
LIKELY FOR THE ENTIRE MIDSOUTH THROUGH TUESDAY NIGHT. THIS WILL
HELP THE DROUGHT CONDITIONS ACROSS THE REGION SLIGHTLY BUT WILL
NOT BE NEARLY ENOUGH TO BRING US COMPLETELY OUT OF THE DROUGHT.

MODELS CONTINUE TO DISAGREE ON THE EXTENT OF THE RAINFALL ON
WEDNESDAY AND THURSDAY. THE CANADIAN MODEL IS SHOWING THE COLD
FRONT PUSHING WELL TO THE SOUTH AND TAKING ALL THE RAIN WITH IT BY
WEDNESDAY AFTERNOON. THE GFS AND EUROPEAN SHOW THE COLD FRONT NOT
MOVING AS FAR SOUTH...AND THEREFORE KEEPS THE RAIN IN THE MIDSOUTH
FOR A LONGER PERIOD OF TIME. AT THIS TIME...WAS NOT CONFIDENT
ENOUGH TO PUT HIGHER END RAIN CHANCES LATER IN THE FORECAST PERIOD
BUT THEY MAY BE NEEDED IN LATER FORECAST CYCLES.

ALL THE MODELS ARE HINTING AT AN UPPER LEVEL LOW DEVELOPING OVER
THE OHIO VALLEY AND SWINGING INTO THE REGION BY THURSDAY. THIS
COULD CONTINUE THE RAIN CHANCES THROUGH THE END OF THE WEEK EVEN
THOUGH THE COLD FRONT HAS PUSHED WELL TO THE SOUTH. THE CLOUDS
FROM THIS LOW PRESSURE SYSTEM WILL ALSO HELP KEEP THE
TEMPERATURES DOWN. TEMPERATURES FOR NEXT WEEK LOOK VERY NICE
COMPARED TO THE STEAMY CONDITIONS THAT HAVE PLAGUED THE MIDSOUTH
THIS PAST WEEK. HIGH TEMPS IN THE UPPER 80S TO THE LOWER 90S SHOULD
LAST THROUGH ALL OF NEXT WEEK. HAVE GONE SLIGHTLY BELOW GUIDANCE
FOR TEMPERATURES DUE TO THE EXPECTED CLOUDS.

RRH

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR MOST OF THE FORECAST PERIOD.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON AND EARLY EVENING HOURS WHICH MAY BRIEFLY PRODUCE MVFR
CEILINGS AND VISIBILITIES. WINDS WILL BE LIGHT FROM THE SOUTHWEST
FOR MUCH OF THE FORECAST PERIOD.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79  95  75  90 /  30  50  60  60
MKL  73  94  72  89 /  30  50  60  70
JBR  76  95  74  90 /  30  50  60  60
TUP  74  94  73  90 /  40  50  40  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 7, 2:16 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT SAT JUL 7 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-082230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
316 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS.

A HEAT ADVISORY REMAINS IN EFFECT FOR THE MID SOUTH THROUGH THIS
EVENING. HEAT INDICES WILL RANGE FROM 105 TO 109 DEGREES.

THE VERY HOT TEMPERATURES AND DRY FUELS WILL CONTINUE TO POSE AN
ELEVATED FIRE DANGER IN AREAS THAT DO NOT RECEIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH
WEDNESDAY. THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORM WILL BE
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...LAW ENFORCEMENT...AND EMERGENCY
MANAGEMENT OFFICIALS MAY BE NEEDED IN SUPPORT OF SEVERE WEATHER
OPERATIONS ACROSS PORTIONS OF THE MID SOUTH THIS AFTERNOON AND
EVENING. PLEASE REPORT ANY WIND DAMAGE TO INCLUDE DOWNED
TREES...POWERLINES...AND STRUCTURAL DAMAGE OR ANY HAIL TO THE SIZE
OF QUARTERS OR LARGER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

RRH

The radar

The Columbus AFB radar (KGWX), 147 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
July 7, 4:25 PM CST to 4:35 PM CST
Where
Hardin County, 0.57 mi E of Eureka to 1.4 mi NNE of Walkertown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.220, -88.240

Straight line winds knocked down trees and power lines on Florence Road in Savannah.

Hail, Shelby

When
July 7, 6:40 PM CST to 6:41 PM CST
Where
Shelby County, Whitehaven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.020, -90.030

Nickel to quarter size hail fell in Whitehaven.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401297, 401298.